South Carolina, 2015

Damaging Winds in South Carolina, July 3, 2015

July 3, 2015 · NWS CHS · 36 events in 7 counties and zones

A very strong line of thunderstorms rapidly developed in the early afternoon hours within a inland surface trough. The line of thunderstorms quickly moved to the southeast and produced numerous damaging wind gusts across much of southeast South Carolina all the way to the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A very strong line of thunderstorms rapidly developed in the early afternoon hours within a inland surface trough. The line of thunderstorms quickly moved to the southeast and produced numerous damaging wind gusts across much of southeast South Carolina all the way to the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 3, 12:17 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 3, 12:17 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
117 PM EDT FRI JUL 3 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL AS A TROUGH OF LOW PRESSURE
LINGERS INLAND THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS AFTERNOON
INTO EARLY EVENING FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL AREAS
UNTIL 6 PM THIS EVENING.

THIS AFTERNOON...A BROAD MID LVL TROUGH OF LOW PRESSURE WILL EXTEND
ACROSS MUCH OF THE EASTERN CONUS WITH SHORTWAVE ACTIVITY THAT ROUNDS
ITS SOUTHERN BASE OVER THE SOUTHEAST AND MID ATLANTIC STATES. AT THE
SFC...THE AREA WILL REMAIN BETWEEN A PIEDMONT TROUGH INLAND AND HIGH
PRESSURE OVER THE WESTERN ATLANTIC. THE SETUP WILL FAVOR A PERIOD OF
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA EARLY THIS AFTERNOON INTO EARLY EVENING HOURS.
SOME OF THESE THUNDERSTORMS COULD BE STRONG OR SEVERE...IN THE FORM
OF A LINE AS CURRENTLY DEPICTED JUST WEST OF THE FORECAST AREA.

LATEST MESOANALYSIS INDICATES THAT THE BOUNDARY LAYER HAS RECOVERED
FROM EARLIER MORNING CONVECTION. SBCAPES RANGING BETWEEN 2000-2500
J/KG ALONG WITH FORCING FROM A 30-40 KT LOW LVL JET DEPICTED ON THE
LATEST CHS SPECIAL SOUNDING...SHOULD FAVOR A ROUND OF ENHANCED
CONVECTION IN THE FORM OF LINE...AS CURRENTLY SEEN VIA RADAR IMAGERY
OVER INLAND AREAS. THIS LINE IS EXPECTED TO SHIFT EASTWARD TOWARD
THE COAST FOR THE NEXT 2-4 HOURS. THE MAIN THREAT ASSOCIATED WITH
THUNDERSTORMS THAT ENTER NORTHERN AREAS THIS AFTERNOON WILL BE
DAMAGING WIND GUSTS. GIVEN AMPLE SHEAR/HELICITY AN ISOLATED TORNADO
CAN NOT BE RULED OUT. FURTHER SOUTH...STRONG SFC HEATING WILL
CONTINUE UNDER MOSTLY SUNNY SKIES. AS A RESULT...SBCAPES WILL LIKELY
APPROACH 3000-3500 J/KG. HOWEVER...SHEAR WILL NOT BE AS STRONG GIVEN
THE POSITION OF THE LOW LVL JET TO THE NORTH. GIVEN THE SETUP...THE
PRIMARY CONCERN WITH THUNDERSTORMS OVER SOUTHEAST GEORGIA WILL BE
DAMAGING WIND GUSTS...ESPECIALLY AS DCAPES APPROACH AT OR ABOVE 1000
J/KG.

OVERALL HIGH TEMPS WILL PEAK AROUND 90 FOR MOST AREAS IN SOUTHEAST
GEORGIA...BUT SHOULD BE A DEGREE OR TWO COOLER IN SOUTHEAST SOUTH
CAROLINA DUE TO INCREASING CLOUD COVER WITH APPROACHING SHOWERS AND
THUNDERSTORMS.

LATE THIS EVENING AND OVERNIGHT...SOME LINGERING SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS WILL PERSIST...ESPECIALLY NORTH OF
INTERSTATE 16...BEFORE DIMINISHING IN COVERAGE LATE. LOW
TEMPERATURES ARE GENERALLY EXPECTED TO BE IN THE LOWER TO MID 70S.

LATE THIS EVENING AND OVERNIGHT...SOME LINGERING SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS WILL PERSIST...ESPECIALLY NORTH OF
INTERSTATE 16...BEFORE DIMINISHING IN COVERAGE LATE. LOW
TEMPERATURES ARE GENERALLY EXPECTED TO BE IN THE LOWER TO MID 70S.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
GENERALLY THE SAME PATTERN OF OFFSHORE HIGH PRESSURE AND INLAND LOW
PRESSURE TO PERSIST THROUGH THE PERIOD WITH THE TIMING OF UPPER
SHORTWAVES BEING KEY TO RAIN CHANCES.

SATURDAY...INCREASED HIGH PRESSURE RIDGING FROM THE EAST SHOULD KEEP
SHOWER/THUNDERSTORM COVERAGE LOWER THAN PREVIOUS DAYS...WITH THE
HIGHEST CHANCES LIKELY COMING LATER IN THE DAY INTO SATURDAY NIGHT
AS THE UPPER TROUGH AND DEEPER MOISTURE AFFECT THE AREA. HIGHS
LIKELY AT OR JUST ABOVE NORMAL IN THE LOWER TO MID 90S.

SUNDAY...SHOULD BE BETTER RAIN COVERAGE WITH THE UPPER TROUGH A BIT
CLOSER. SEVERE RISK APPEARS LOW OVERALL BUT WILL HAVE TO WATCH HOW
ORGANIZED UPSTREAM CONVECTION BECOMES AS IT PUSHES EAST TOWARD THE
COAST. HIGHS LIKELY SLIGHTLY BELOW NORMAL. SOME SHOWERS AND STORMS
WILL LINGER INTO SUNDAY NIGHT.

MONDAY...SCATTERED TO POSSIBLY NUMEROUS SHOWERS AND THUNDERSTORMS
EXPECTED AGAIN WITH ABUNDANT CLOUDS LIKELY HELPING KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH MID WEEK
INDICATING THE UPPER TROUGH OVER THE EAST COAST WILL BREAK DOWN AND
GIVE WAY TO HIGH PRESSURE. THIS PATTERN WILL FAVOR CHANCES OF MAINLY
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE
GREATEST COVERAGE LIKELY TUESDAY. TEMPERATURES WILL GENERALLY BE
NEAR NORMAL...WITH HIGHS IN THE LOWER TO MID 90S AND LOWS IN THE
LOWER TO MID 70S.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
KCHS...CONFIDENCE IS INCREASING THAT STRONGER CONVECTION WILL
IMPACT THE TERMINAL STARTING BETWEEN 18-19Z THIS AFTERNOON. A TEMPO
GROUP FOR THUNDERSTORMS HAS NOW BEEN INCLUDED FOR 19Z-23Z WITH
FLIGHT RESTRICTIONS AND GUSTY WINDS LIKELY TO ACCOMPANY ANY
THUNDERSTORMS. LINGERING SHOWERS ARE THEN EXPECTED THROUGH MUCH OF
THE EVENING.

KSAV...VFR CONDITIONS ARE GENERALLY EXPECTED TO 18Z. TEMPO MVFR
CIGS/VSBYS ARE THEN POSSIBLE BETWEEN 19Z-23Z WITH SHOWERS AND
THUNDERSTORMS. VFR CONDITIONS SHOULD RETURN EARLY TONIGHT.

EXTENDED AVIATION OUTLOOK...BRIEF FLIGHT RESTRICTIONS ARE
POSSIBLE IN MAINLY AFTERNOON/EARLY EVENING SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCES BEGINNING SUNDAY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...THE SURFACE PRESSURE GRADIENT WILL
TIGHTEN BETWEEN A PIEDMONT TROUGH NORTHWEST OF THE AREA AND HIGH
PRESSURE OVER THE WESTERN ATLANTIC. STRONG WIND FIELDS ALOFT WILL
SUPPORT WINDS UPWARDS OF 15-20 KT OVER MUCH OF THE WATERS THIS
AFTERNOON INTO TONIGHT...ESPECIALLY AS NOCTURNAL JETTING DEVELOPS.
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT BEGINNING MID-
AFTERNOON FOR CHARLESTON HARBOR AND THE CHARLESTON COUNTY COASTAL
WATERS...THEN FOR THE OUTER GEORGIA WATERS EARLY THIS EVENING AS
FREQUENT GUSTS TO 25 KT ARE EXPECTED TO DEVELOP OVER THESE WATERS.
WINDS SHOULD DIMINISH IN THE HARBOR DURING THE EVENING...THEN LATE
TONIGHT OVER THE COASTAL WATERS. SEAS WILL BUILD AS HIGH AS 3-5
FT...HIGHEST OVER THE OUTER GEORGIA WATERS. WINDS/SEAS COULD VARY
WITHIN STRONGER SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON
INTO THE EVENING.

SATURDAY THROUGH WEDNESDAY...A PERSISTENT PATTERN FEATURING ATLANTIC
HIGH PRESSURE AND AN INLAND TROUGH OF LOW PRESSURE EXPECTED. A
TIGHTENED PRESSURE GRADIENT BETWEEN THESE FEATURES WILL MAINTAIN
ELEVATED WINDS/SEAS THROUGH THE PERIOD BUT CONDITIONS SHOULD LARGELY
REMAIN BELOW ADVISORY LEVELS. SEAS WILL BE 2-4 FEET ON AVERAGE...BUT
COULD REACH 5 FT AT TIMES MOSTLY BEYOND 20 NM.

RIP CURRENTS...ELEVATED S/SW WINDS AND ASTRONOMICAL FACTORS WILL
RESULT IN A MODERATE RISK FOR RIP CURRENTS ALONG THE LOWER SOUTH
CAROLINA COAST TODAY. AN ELEVATED RISK FOR RIP CURRENTS COULD
THEN PERSIST INTO THE FOURTH OF JULY WEEKEND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ330.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 AM EDT
     SATURDAY FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR AMZ350.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Jul 3, 10:38 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1138 AM EDT FRI JUL 3 2015

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047-052-041545-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
1138 AM EDT FRI JUL 3 2015

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

	SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

SCZ048>051-041545-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1138 AM EDT FRI JUL 3 2015

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ374-041545-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1138 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LINES OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE COASTAL
WATERS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH.
ISOLATED WATERSPOUTS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE. THE RISK FOR SEVERE WEATHER WILL BE THE GREATEST
FROM 1 PM UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Jul 3, 12:06 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT FRI JUL 3 2015

GAZ087-088-SCZ040-042>044-031800-
SCREVEN GA-JENKINS GA-HAMPTON SC-ALLENDALE SC-INLAND COLLETON SC-
DORCHESTER SC-
106 PM EDT FRI JUL 3 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS...SCREVEN...
COLLETON...HAMPTON...DORCHESTER AND ALLENDALE COUNTIES UNTIL 200 PM
EDT...

AT 105 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ULMER TO NEAR
HERNDON...AND MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLENDALE...MILLEN...SYLVANIA...SAINT GEORGE...INDIAN FIELD...
DORCHESTER...COLLETON AND BUTTS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3292 8208 3295 8186 3291 8176 3304 8156
      3308 8159 3312 8141 3312 8120 3303 8108
      3310 8095 3306 8090 3313 8089 3333 8051
      3311 8031 3265 8206 3281 8215
TIME...MOT...LOC 1705Z 258DEG 9KT 3314 8128 3286 8218

FWA
Local storm report, Jul 3, 12:31 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     1 NE MILLEN             32.82N  81.93W
07/03/2015                   JENKINS            GA   EMERGENCY MNGR

            LARGE TREE LIMBS WERE BLOWN DOWN ON A PRIVATE LOT NEAR
            GRIMM AVENUE.

&&

EVENT NUMBER CHS1500570

SPR

The radar

The Charleston,SC radar (KCLX), 30 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampton

When
July 3, 12:37 PM EST to 12:38 PM EST
Where
Hampton County, Crocketville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.920, -81.080

South Carolina Highway Patrol reported that a tree was blown down onto Highway 601 North at the Sandy Run Road intersection.

Thunderstorm Wind, Hampton

When
July 3, 12:40 PM EST to 12:41 PM EST
Where
Hampton County, 1.35 mi WNW of Gifford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.860, -81.250

South Carolina Highway Patrol reported that a tree was blown down onto Murdaugh Street at the Walters Place intersection.

Thunderstorm Wind, Colleton

When
July 3, 12:54 PM EST to 12:55 PM EST
Where
Colleton County, 1.74 mi E of Islandton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.900, -80.900

South Carolina Highway Patrol reported a tree down and in the roadway on Sniders Highway near Deep Creek Church.

Thunderstorm Wind, Colleton

When
July 3, 12:55 PM EST to 12:56 PM EST
Where
Colleton County, 0.9 mi NE of Stokes
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.980, -80.710

South Carolina Department of Transportation reported a tree down on Wolfe Creek Road.

Thunderstorm Wind, Colleton

When
July 3, 1:00 PM EST to 1:01 PM EST
Where
Colleton County, 4.05 mi ENE of Stokes
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -80.660

South Carolina Highway Patrol reported a tree down and in the roadway on Pleasant Grove Road near the intersection with McLeod Road.

Thunderstorm Wind, Hampton

When
July 3, 1:00 PM EST to 1:01 PM EST
Where
Hampton County, 0.58 mi W of Cummings
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.780, -80.990

South Carolina Highway Patrol reported a tree down and in the roadway in Cummings along Lownders Lake Road.

Thunderstorm Wind, Jasper

When
July 3, 1:09 PM EST to 1:10 PM EST
Where
Jasper County, 1.75 mi E of Pineland
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.600, -81.140

South Carolina Department of Transportation reported a tree down at the intersection of Cohen Road and Calf Pen Bay Road.

Thunderstorm Wind, Colleton

When
July 3, 1:10 PM EST to 1:11 PM EST
Where
Colleton County, 4.87 mi N of Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -80.490

South Carolina Highway Patrol reported a tree down and in the roadway in the 2900 block of Wesley Chapel Avenue.

Thunderstorm Wind, Jasper

When
July 3, 1:25 PM EST to 1:26 PM EST
Where
Jasper County, 1.38 mi N of Bashan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -80.950

South Carolina Highway Patrol reported a tree down and in the roadway near mile marker 25 on Interstate 95 northbound.

Thunderstorm Wind, Dorchester

When
July 3, 1:33 PM EST to 1:34 PM EST
Where
Dorchester County, 4.16 mi SE of Summerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.970, -80.140

A trained spotter estimates 60 mph winds and also has one large tree limb down. The limb is 4 to 5 inches in diamter and is about 15 feet long.

Thunderstorm Wind, Jasper

When
July 3, 1:33 PM EST to 1:34 PM EST
Where
Jasper County, 1.81 mi SW of Ridgeland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.460, -81.040

South Carolina Highway Patrol reported a tree down and in the roadway on Tillman Road near the Wagon Branch Community Center.

Thunderstorm Wind, Charleston

When
July 3, 1:35 PM EST to 1:36 PM EST
Where
Charleston County, 0.9 mi NE of Parkers Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -80.390

South Carolina Highway Patrol reported a tree down and in the roadway near the intersection of Highway 17 and Old Jacksonboro Road.

Thunderstorm Wind, Dorchester

When
July 3, 1:35 PM EST to 1:36 PM EST
Where
Dorchester County, 2.15 mi SSE of Slandsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.950, -80.220

A trained spotter witnessed two trees being blown down by a wind gust estimated to be 60 mph.

Thunderstorm Wind, Charleston

When
July 3, 1:35 PM EST to 1:36 PM EST
Where
Charleston County, 4.91 mi SW of Hilldale
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.890, -80.120

South Carolina Department of Transportation reported a tree down on Ashley River Road between Magnolia Gardens and Middleton Place.

Thunderstorm Wind, Charleston

When
July 3, 1:35 PM EST to 1:36 PM EST
Where
Charleston County, 2.32 mi W of Drayton
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.850, -80.090

An off duty National Weather Service employee reported about ten large trees snapped off and uprooted along Fieldstone Circle. Shingles were also blown off of some homes.

Thunderstorm Wind, Dorchester

When
July 3, 1:38 PM EST to 1:39 PM EST
Where
Dorchester County, 8 mi SE of Slandsville
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.910, -80.120

An off duty National Weather Service employee reported two trees and numerous large tree limbs down along Park Forest Parkway.

Thunderstorm Wind, Charleston

When
July 3, 1:40 PM EST to 1:41 PM EST
Where
Charleston County, 1.8 mi SW of Deer Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.950, -80.070

A tree was blown down and was blocking Nova Court near the Newport Place intersection.

Thunderstorm Wind, Charleston

When
July 3, 1:40 PM EST to 1:41 PM EST
Where
Charleston County, 0.9 mi SW of Ashley Hall
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.810, -80.030

A National Weather Service employee reported several trees on power lines at Ashley River Road and Tobias Gadson Boulevard.

Thunderstorm Wind, Charleston

When
July 3, 1:42 PM EST to 1:43 PM EST
Where
Charleston County, 1.5 mi NNW of Drayton
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.870, -80.060

A few homes experienced shingle damage in the Covington Hills neighborhood just off Dorchester Road near the Micheaux Parkway intersection. A few storage shed doors were also blown off in the neighborhood.

Thunderstorm Wind, Charleston

When
July 3, 1:45 PM EST to 1:48 PM EST
Where
Charleston County, 0.62 mi W of (Chs)charleston Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.899, -80.041

A 54 knot wind gust was measured at the Charleston International Airport with passing line of thunderstorms.

Thunderstorm Wind, Charleston

When
July 3, 1:45 PM EST to 1:46 PM EST
Where
Charleston County, 1.74 mi W of Dupont
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
32.800, -80.080

A report of a large tree blown down on a home causing roof damage in the Ponderosa neighborhood was received through social media.

Thunderstorm Wind, Charleston

When
July 3, 1:45 PM EST to 1:46 PM EST
Where
Charleston County, 0.58 mi W of Bennett
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.870, -80.030

A National Weather Service employee reported a 50 foot tree down across parts of South Aviation Avenue near Boeing.

Thunderstorm Wind, Beaufort

When
July 3, 1:45 PM EST to 1:46 PM EST
Where
Beaufort County, 2.71 mi WNW of Burton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.450, -80.760

Beaufort County Emergency Management reported a tree blown down at the intersection of Laurel Bay Road and Stanley Road.

Thunderstorm Wind, Charleston

When
July 3, 1:47 PM EST to 1:48 PM EST
Where
Charleston County, 0.58 mi E of Bennett
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.870, -80.010

An off duty National Weather Service employee reported a large metal sign bent by strong winds along Interstate 26 west just south of the Montague Avenue exit.

Thunderstorm Wind, Charleston

When
July 3, 1:48 PM EST to 1:49 PM EST
Where
Charleston County, 0.69 mi N of Drayton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.860, -80.050

The public relayed pictures of several large trees blown down on North Shirley Drive, Water View Circle, and Water View Drive.

Thunderstorm Wind, Berkeley

When
July 3, 1:48 PM EST to 1:49 PM EST
Where
Berkeley County, 1.35 mi ENE of The Farms
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.930, -80.000

The public reported a large tree down on a house.

Thunderstorm Wind, Charleston

When
July 3, 1:49 PM EST to 1:50 PM EST
Where
Charleston County, 0.9 mi NW of Myers
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.830, -79.960

An off duty National Weather Service employee reported a large metal sign bent by strong winds along Interstate 26 west just south of the Spruill Avenue exit.

Thunderstorm Wind, Beaufort

When
July 3, 1:49 PM EST to 1:50 PM EST
Where
Beaufort County, 0.9 mi NW of Beaufort
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.440, -80.690

Beaufort County Emergency Management reported a tree blown down at the intersection of Baggett Street and Union Street.

Thunderstorm Wind, Beaufort

When
July 3, 1:50 PM EST to 1:51 PM EST
Where
Beaufort County, 2.91 mi W of Wilkins
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.480, -80.650

Beaufort County Emergency Management reported a tree blown down at the intersection of Springfield Road and Middle Road.

Thunderstorm Wind, Charleston

When
July 3, 1:57 PM EST to 1:58 PM EST
Where
Charleston County, 0.58 mi W of Scanlonville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
32.800, -79.890

A report of trees blown down at the intersection of Johnnie Dodds Boulevard and Houston Northcutt Boulevard was received through social media.

Thunderstorm Wind, Charleston

When
July 3, 1:59 PM EST to 2:00 PM EST
Where
Charleston County, 0.9 mi SE of The Groves
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.790, -79.860

A trained spotter reported numerous large tree limbs down due to estimated winds of 65 mph near the intersection of Rifle Range Road and Coleman Boulevard.

Thunderstorm Wind, Charleston

When
July 3, 2:02 PM EST to 2:03 PM EST
Where
Charleston County, 1.87 mi ESE of Philip
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
32.870, -79.770

A report of a tree blown down across Heathland Way in the Charleston National subdivision was received through social media.

Thunderstorm Wind, Charleston

When
July 3, 2:02 PM EST to 2:03 PM EST
Where
Charleston County, 0.9 mi SW of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.720, -79.960

South Carolina Department of Transportation reported a tree down on Secessionville Road.

Thunderstorm Wind, Berkeley

When
July 3, 2:03 PM EST to 2:04 PM EST
Where
Berkeley County, 6.33 mi S of Huger
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.990, -79.760

South Carolina Highway Patrol reported that a tree was blown down onto Halfway Creek Road at the United Drive intersection.

Thunderstorm Wind, Charleston

When
July 3, 2:10 PM EST to 2:11 PM EST
Where
Charleston County, 0.9 mi NE of Philip
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.890, -79.790

The public reported a tree down on a sport utility vehicle in the Dunes West subdivision of Mount Pleasant.

Thunderstorm Wind, Charleston

When
July 3, 2:26 PM EST to 2:27 PM EST
Where
Charleston County, 1.35 mi WSW of Moore Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.090, -79.490

The fire department reported a tree down near 9905 Highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593461, 593462, 593463, 593464, 593465, 593466, 593467, 593468, 593469, 593470, 593471, 593472, 593473, 593485, 593493, 593477, 593474, 593489, 593479, 593023, 593482, 593484, 593494, 593488, 593483, 593491, 593487, 593496, 593495, 593476, 593475, 593478, 593481, 593480, 593492, 593497.